Alert archive / Louisiana / Heat Advisories in 2021
Heat Advisory 10, NWS New Orleans, LA
NWS New Orleans, LA issued this heat advisory at Jul 29, 2021, 1:40 PM CDT for 9 parishes in Louisiana; Amite County, Wilkinson County, Mississippi. It took effect at Jul 31, 2021, 9:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2021, 1:40 PM CDT (18:40 UTC)
- In effect from
- Jul 31, 2021, 9:00 AM CDT
- Expired
- Jul 31, 2021, 3:57 PM CDT
- In force
- 7 hr
- Issued by
- NWS New Orleans, LA
Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2497 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this heat advisory went out at Jul 29, 3:29 AM CDT, 10 hours 11 minutes earlier.
Area forecast discussion, Jul 29, 3:29 AM CDT, 10 hours 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
329 AM CDT Thu Jul 29 2021
.SYNOPSIS...
Upper ridge centered over Kansas early this morning, with the
surface high centered over eastern Oklahoma. Ridging extends
southeastward toward Georgia. Water vapor imagery indicates
highest precipitable water values continue to be suppressed south
of Interstate 20. Would note that 00z LIX sounding precipitable
water value of 2.43 inches was probably contaminated to some
extent as there was convection in the area at launch.
At 3 AM CDT, temperatures were in the mid 70s to lower 80s for
much of the area. There was an isolated thunderstorm noted around
Breton Sound/Lake Borgne. It's usually about this time that
convection gets going in the coastal waters, so areal coverage may
have increased by the time the actual forecast goes out.
&&
.SHORT TERM (through Saturday night)...
Main concern will continue to be heat stress through at least
Saturday. However, isolated to scattered convection will have at
least a limited threat of strong winds during the afternoon hours.
Plan to keep Heat Advisory in place as currently configured for
today and tomorrow. All indications are that any convection should
be limited to mainly the afternoon hours both days, and a bit
concerned that current forecast PoPs are too high. This is
supported by forecast soundings showing convective temperatures in
the mid 90s at most locations. NAM solution that is carrying
higher chances today may have initialized precipitable water
values too high with the 00z LIX sounding noted above. Remaining
model solutions have lower precipitable water values that would
support lower chances. 12z flight should be quite informative in
this respect. Forecast soundings show enough low level dry air to
be at least somewhat concerned about downbursts, as reflected by
DCAPE values well in excess of 1000 both afternoons. Heat index
values look to max out in the 108-112 range in most areas. Can't
rule out isolated spots exceeding that.
Saturday is somewhat more questionable when it comes to precip
chances. GFS solution carrying higher precipitation chances than
the ECMWF and other solutions. This appears to be due to an
easterly wave in the northern Gulf of Mexico that is a little
closer to the coast than the other solutions, where upper ridging
continues to exert more control. If the GFS is correct,
temps will be lower and thunderstorms more of a threat. If it
isn't...Saturday could actually be the hottest, most impactful of
the 3 days. At this point, leaning toward the drier solution. 35
&&
.LONG TERM (Sunday and beyond)...
Pattern change on the way possibly beginning late Sunday but
especially for next week. Rather strong agreement by the
operational models, ensemble means, and the NBM. With that
confidence is increasing that the heat we have been dealing with
will come to an end and widespread rain returning, possibly a
little more than we would like but it will be cooler. Overall no
real areas of opportunity to deviate from the NBM as it looks good
with both temps and PoPs.
Sunday may be the last day with that oppressive heat however, if
things speed up Sunday may not be too bad then. Starting off the day
the highly amplified ridge over the rockies will extend north well
into western Canada and southeast into the eastern GOM. However,
with that a deepening L/W trough will be taking over the eastern
half of the CONUS with a strong s/w dropping down the back side
through the Mid MS Valley and towards the Lower MS Valley late
Sunday and Sunday night. This s/w will help to dig the L/W trough
even more and likely cause a break in the ridge across the Lower MS
Valley and even into the northwestern GOM by Monday morning. This
will try to drive a cold front towards the area but that will not
make it here till Monday so ahead of it will still be quite muggy
and warm. The ridge may hold on just enough to keep convection more
scattered and h925 temps of 23-25C would mix down to 32-34C leading
to lower to mid 90s. Some compressional heating out ahead of the
front may help lead to mid 90s as well. Biggest issue with getting
those highs would be cloud cover and rain which I am sure no one
will really be complaining about. Heat Advisory may be needed for some
areas but a lot will depend on timing.
Next week the pattern change will be in full swings. L/W trough will
dominate everything from the Plains to the east coast. This will
drive that front into the area and could even drop it into the GOM
by Tuesday. Problem is that front may lay up right over the area or
just south into the Gulf. Either way would lead to cooler and wetter
conditions however, the front laying up over the region could lead
to heavier rain. Monday and Tuesday currently have PoPs of 70-90%
already and the rain could continue for another day or two. If the
L/W trough holds across the eastern CONUS through the week like
advertised, we may finally see some actual dry air move in around
mid week with PWs dropping below 1.5" and dewpoints possibly into
the 60s. /CAB/
&&
.AVIATION (valid through 12z Friday)...
Clouds around FL050 at KMCB early this morning may prevent any
lower conditions developing, so it should primarily remain a VFR
forecast outside of convection. All indications are that any
significant development should hold off until beyond 18z. Will
keep things at the VCTS level until a favored terminal or
terminals becomes apparent. Most convection should die off during
the early evening hours. 35
&&
.MARINE...
Main concerns through the forecast period will continue to be
convective threats. Over the open waters, that threat will
primarily be during the late night/morning hours each day. For the
lakes and sounds, it will be more closely related to convection
over land, afternoon and early evening. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 95 75 96 76 / 20 20 30 10
BTR 95 76 95 77 / 40 20 40 10
ASD 96 77 97 78 / 40 10 40 10
MSY 97 81 97 81 / 40 10 50 10
GPT 94 77 95 78 / 30 10 30 10
PQL 95 77 96 78 / 30 10 30 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory from 9 AM this morning to 7 PM CDT this evening
for LAZ034>037-039-046>050-056>061-063>065-070>072-075>078.
Heat Advisory from 9 AM to 7 PM CDT Friday for LAZ034>037-039-
046>050-056>061-063>065-070>072-075>078.
GM...None.
MS...Heat Advisory from 9 AM this morning to 7 PM CDT this evening
for MSZ068>071-077-080>082.
Heat Advisory from 9 AM to 7 PM CDT Friday for MSZ068>071-077-
080>082.
GM...None.
&&In the hours before
Special weather statement, Jul 29, 12:51 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1251 PM CDT Thu Jul 29 2021
LAZ059-061-067-068-291830-
Lower Jefferson-Lower Lafourche-Upper Lafourche-Upper Jefferson-
1251 PM CDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAFOURCHE AND
CENTRAL JEFFERSON PARISHES...
At 1251 PM CDT, a strong thunderstorm was located near Barataria, or
14 miles south of Marrero, moving southwest at 10 mph.
Wind gusts of 20 to 25 mph along with heavy rainfall and
frequent lightning are possible with this storm.
Locations impacted include...
Cut Off, Jean Lafitte, Lafitte and Barataria.
Torrential rainfall is occurring with this storm, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2952 9035 2969 9023 2970 9023 2977 9019
2970 9004 2942 9015
TIME...MOT...LOC 1751Z 028DEG 10KT 2968 9017
95/DMThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:51 PM CDT | Special Weather Statement | LIX | Jefferson | 39 min |
| Jul 29, 1:40 PM CDT | Excessive Heat Watch | LIX | Assumption, Orleans, Saint Bernard, Saint Helena, Saint James, Saint John the Baptist and 3 more | 26 hr |
| Jul 29, 1:40 PM CDT | Excessive Heat Warning | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Orleans, Pointe Coupee and 9 more | 29 hr |
| Jul 29, 4:27 PM CDT | Special Weather Statement | LIX | Saint Tammany | 48 min |
| Jul 29, 5:52 PM CDT | Special Weather Statement | LIX | West Baton Rouge | 23 min |
| Jul 29, 3:51 PM CDT | Special Weather Statement | LIX | Hancock | 39 min |
| Jul 29, 4:31 PM CDT | Special Weather Statement | LIX | Hancock | 29 min |
| Jul 29, 4:37 PM CDT | Special Weather Statement | LIX | Jackson | 38 min |
Nearby
Heat Advisories in Louisiana, 2021Heat Advisories in Mississippi, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.